MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 90128257
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery the tip of one (1) bhr curved cup introducer broke.The procedure was performed, without any delay, using a sn back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H11: after further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated for mdr reporting.The original information stated that the tip of one (1) bhr curved cup introducer broke.However, after further clarification and information received, it was determined that the issue does not meet the criteria to be reportable, since a visual inspection of the returned device finds the strike plate weld fractured, the component is used external to the patient where it is not possible for pieces to fall into the surgical site/incision.Moreover, if the device malfunction were to recur, it would not be likely to cause or contribute to a death or serious injury.H3, h6: the alleged instrument was returned for evaluation.Based on the device evaluation, the device returned heavily worn from use, with the strike plate weld fractured and the strike plate returned off the device.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for cup introducer.This failure will continue to be monitored via routine trending.The subject instrument has been in distribution for more than 10+ years, likely experiencing multiple uses and worn or damaged from repeated normal use, misuse, and cleaning practices.Surgical instruments are subject to normal wear and tear throughout their life and over time may no longer perform as intended.Therefore, a device history records review for this incident is considered unnecessary as no other evidence to suggest a manufacturing deficiency in this case, thus this is unlikely to be identified as a cause or contributing factor.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The root cause can likely be ascribed to component failure.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.Furthermore, the damage found in the visual inspection indicates that the device will not function as intended.Therefore, all reusable instruments must be routinely inspected for signs of wear and damage after reprocessing.Any instruments found to be damaged should be replaced as necessary to ensure their proper functioning and to maintain patient safety.This guidance is provided by the bhr surgical technique.Based on this investigation, the need for corrective and preventative actions is not indicated.The instrument will be discarded.

Brand Name
BHR CURVED CUP INTRODUCER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22804819
Report Number3005975929-2025-00081
Device Sequence Number15413204
Product Code NXT
UDI-Device Identifier03596010533791
UDI-Public03596010533791
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number90128257
Device Lot NumberS0710152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2025
Supplement Date Received by Manufacturer09/16/2025
Initial Report FDA Received Date08/14/2025
Supplement Report FDA Received Date09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/01/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown